MAUDE Adverse Event Report: SMITH & NEPHEW, INC. Q-FIX WITH NEEDLES - MINITAPE; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. Q-FIX WITH NEEDLES - MINITAPE; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72205695
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/21/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during an ankle arthroscopy, the outer sheath of the metal tip of a q-fix broke off inside the patient's bone.The piece remained inside the patient.The procedure was resumed, after a non-significant surgical delay, using the same device.No further complications were reported.
 
Additional Manufacturer Narrative
H11 h3, h6 the reported device was not returned to the designated complaint unit for independent evaluation.However, a clinical review states that two intra-operative photos show the device in use.An intra-operative image confirmed that the broken piece appears within the fibula from this single view but cannot confirm it¿s within the bone on a single view.The chart stickers identifying the q-fix device used in the procedure were provided.Based on the information provided, the definitive root cause of the reported adverse event cannot be determined.However, user error versus procedural variance cannot be ruled out.The ifu warns: ¿it is the healthcare professional¿s responsibility to be familiar with the appropriate surgical techniques prior to use of this device.¿ the outer sheath of the metal tip of a q-fix is an externally communicating device that is neither manufactured nor intended for implantation.It is also not approved for long-term internal tissue exposure, and long-term implantation data is not available.Micro-motion or migration is unlikely, as it was reported that the outer sheath of the metal tip of a q-fix was left in the patient¿s bone.The potential impact to the patient includes risk of tissue inflammation, infection, pain, and prolonged surgery.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.Factors that could have contributed to the reported event include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences.Based on this investigation, the need for corrective action is not indicated.

Brand Name
Q-FIX WITH NEEDLES - MINITAPE
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23532473
Report Number1219602-2025-02815
Device Sequence Number9140907
Product Code MBI
UDI-Device Identifier00885556885642
UDI-Public885556885642
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K231376
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72205695
Device Lot Number2184974
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2025
Supplement Date Received by Manufacturer12/19/2025
Initial Report FDA Received Date11/12/2025
Supplement Report FDA Received Date12/23/2025
Date Device Manufactured06/02/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age18 YR
Patient SexMale